Case Review Form

      * Denotes required field.

      Title

      * First Name

      * Last Name

      * Email Address

      * Phone Number

      Cell Phone Number

      Office Phone Number

      Street Address

      Apartment/Suite

      City

      State

      Zip Code

      Please provide the best method and times to contact you:

      Date of birth of injured person
      (mm-dd-yyyy):

      Name of drug:

      Date you started taking the drug (mm-yyyy):

      Date you stopped taking the drug (mm-yyyy):

      Please describe any side effects:

      Other Info:

      No Yes, I agree to the Parker & Waichman LLP disclaimers.Click here to review all.

      Yes, I would like to receive the Parker & Waichman LLP monthly newsletter, InjuryAlert.

      please do not fill out the field below.

Codeine-Containing Products to Receive Label Change Following Pediatric Deaths

Filed February 21st, 2013 admin

The U.S. Food and Drug Administration (FDA) issued the strongest possible warning to physicians to avoid prescribing codeine to children after surgery to remove tonsils or adenoids.

The FDA said in a posting on its web site that it was made aware of deaths occurring after surgery in children with obstructive sleep apnea who received codeine for pain relief following such surgeries, Yahoo News said.

In its release, the agency said that the “children had evidence of being ultra-rapid metabolizers of codeine, which is an inherited ability that causes the liver to convert codeine into life-threatening or fatal amounts of morphine in the body.” A new boxed warning will now be added to the label of codeine-containing products. A recommendation that the drugs not be used in these patients in this setting will also be added to the label.

The change to the label comes after several months of research conducted by the agency. The FDA announced last August it was reviewing the safety of codeine after being made aware of deaths and serious side effects in children, Yahoo News said. The FDA found that many of these events occurred in children with obstructive sleep apnea. These patients may already have existing breathing problems that made them ultra sensitive to the breathing difficulties that can take place when codeine is converted in the body to high levels of morphine, the FDA said in its release.

Be Sociable, Share!

Comments are closed.

Click Here Now, to Have an Attorney Answer Your
Medicinal Drug Injuries Questions
No Cost - No Obligation!